Oklahoma, 2016

Damaging Winds in Oklahoma, July 2, 2016

July 2, 2016 · NWS AMA · 3 events in 2 counties and zones

An upper level trough moving east across southeastern Colorado helped to develop storms south of the stationary front across southern Kansas. With CAPE values between 1500-200 J/Kg and weak effective bulk shear around 30 kts, individual storms congealed into a line and moved east-southeast across the eastern Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level trough moving east across southeastern Colorado helped to develop storms south of the stationary front across southern Kansas. With CAPE values between 1500-200 J/Kg and weak effective bulk shear around 30 kts, individual storms congealed into a line and moved east-southeast across the eastern Panhandles. Damaging winds was the main severe weather impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 11:07 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 2, 11:07 AM CST, 4 hours 8 minutes before
Area Forecast Discussion...Updated
National Weather Service Amarillo TX
1207 PM CDT SAT JUL 2 2016

...Updated Aviation Discussion...

.Aviation...
18Z Issuance...Showers are moving thru KAMA and should clear all TAF
sites by 02/19z.  Visible satellite is showing this cloud deck,
which is AOA 5k ft AGL, should clear out briefly before cumulus
clouds develop along or just to the east of the TX/NM stateline.
Thunderstorm coverage will increase, impacting KDHT around 02/22Z
and KGUY 03/00Z.  Have held off on mentioning at KAMA, due to more
favorable factors being further north. These storms will be capable
of producing hail and gusty winds, which will be handled with
amendments as needed. A cold front will pass thru all 3 TAF sites
BTWN 03/06z thru 03/13z, switching winds to the north BTWN 10 to 20
kts with higher gusts. Low CIG AOA 2k ft AGL is possible in
association with the front, which will be monitored as the time
period approaches.

Bieda

&&

.Prev Discussion... /Issued 412 AM CDT SAT JUL 2 2016/

Discussion...
Thunderstorm development expected to be enhanced today and tonight
with the approach of a short wave trof and the arrival of its
associated cold front.  Cold front makes its way through most of the
forecast area tonight, and then passes through the southeast Texas
Panhandle Sunday morning.

On Sunday, low thunderstorm chances continue in southeast as higher
instability lingers ahead of elevated baroclinic zone.  Low pops in
western zones due to isentropic lift and developing upslope flow in
instability axis.

Low thunderstorm pops in varying sections of Panhandles Monday
through Friday.  Eastern sections will be most favored owing to
persistence of richer moisture.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

16/3
Hazardous weather outlook, Jul 2, 2:58 AM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
358 AM CDT SAT JUL 2 2016

OKZ001>003-TXZ001>020-022100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
358 AM CDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES...WITH THE HIGHEST
CHANCES ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS
PANHANDLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ALTHOUGH STRONG
WIND GUSTS AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS.
HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF
THE TEXAS AND OKLAHOMA PANHANDLES EACH DAY. THE RISK FOR SEVERE
WEATHER DURING THESE DAYS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Jul 2, 12:35 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
135 PM CDT SAT JUL 2 2016

OKZ001-021915-
CIMARRON OK-
135 PM CDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 215 PM CDT...

AT 135 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KENTON...OR 25 MILES NORTHWEST OF BOISE CITY...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK AND KENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3699 10271 3699 10262 3677 10258 3678 10300
      3697 10300 3700 10283 3700 10276
TIME...MOT...LOC 1835Z 262DEG 14KT 3688 10294

BIEDA
Special weather statement, Jul 2, 1:30 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT SAT JUL 2 2016

OKZ001-022000-
CIMARRON OK-
230 PM CDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 300 PM CDT...

AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BOISE CITY...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CIMARRON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3699 10230 3686 10219 3670 10259 3685 10272
      3700 10250
TIME...MOT...LOC 1930Z 236DEG 15KT 3682 10258

BIEDA
Special weather statement, Jul 2, 2:15 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SAT JUL 2 2016

OKZ001-002-022115-
CIMARRON OK-TEXAS OK-
315 PM CDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON AND
NORTHWESTERN TEXAS COUNTIES UNTIL 415 PM CDT...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF KEYES...OR 17 MILES NORTHEAST OF BOISE CITY...MOVING
EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KEYES...HOUGH...EVA AND STURGIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3682 10161 3677 10230 3694 10237 3700 10220
      3700 10130
TIME...MOT...LOC 2015Z 252DEG 22KT 3688 10225

LG

The radar

The Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 2, 3:15 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

Thunderstorm Wind, Beaver

When
July 2, 6:25 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
July 2, 6:45 PM CST
Where
Beaver County, 3.91 mi WSW of Forgan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.870, -100.590

Barn destroyed and an outbuilding overturned. Four power poles knocked over. Six inch diameter tree limb peeled off. Windows broken in cars and home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651388, 651389, 651392.